December 16, 2015 6:08 pm
Updated: December 16, 2015 11:11 pm

RCMP issue fentanyl warning for people partaking in recreational drug use over holidays

A A

As the holiday season approaches, the Surrey RCMP and Fraser Health are taking the time to warn families of the increased risks that now exist with taking recreational drugs.

It may seem like an odd request at this time of year but in the past few months police and health care providers have dealt with several accidental drug overdoses with a large percentage of those related to fentanyl.  Fentanyl is a synthetic opioid used to treat pain, and Health Canada says its abuse or misuse, even in small amounts, can cause death.

Story continues below

Fentanyl 101: The facts and dangers

In early December Delta Police issued a warning after two people inadvertently overdosed on fentanyl after using cocaine and on Tuesday morning, Surrey RCMP responded to a suspected overdose involving a woman, who later died.

According to police, fentanyl is making its way into almost every type of illegal drug in every form — powder, crystal, liquid, or plant-based.

The BC Coroners Service says fentanyl killed about 90 people in British Columbia between January and August this year. Sixteen of those deaths were recorded in Vancouver, while 10 died in Surrey, nine in Nanaimo and eight in Maple Ridge.

“With many people coming home for the holidays or visiting from around the world, we want to let people know of the heightened risks that now exist with taking recreational drugs,” Surrey RCMP chief superintendent Bill Fordy said in a statement.

“The types and quantities of recreational drugs that some people may have considered ‘safe’ are now laced with dangerous cutting and mixing agents, including fentanyl, that have the ability to seriously harm or even kill. Parents are advised to keep a closer eye on their young adult children who may be returning home and back to certain activities and associates.”

Fentanyl is a respiratory depressant that, when cut with other drugs, cannot be seen, smelled, or tasted.  Symptoms of an early overdose of fentanyl can include:

  • Severe sleepiness
  • Slow heartbeat
  • Trouble breathing
  • Slow, shallow breathing or snoring
  • Cold, clammy skin
  • Trouble walking or talking

~ with files from Canadian Press

Report an error

Comments

Global News